Utah, 2011

Debris Flow in Utah, October 8, 2011

October 8, 2011 · NWS SLC · 1 event in 1 county or zone

Following the storm system that brought heavy precipitation to Utah, a massive landslide occurred on the morning of Saturday, October 8th. This landslide caused significant damage along State Route 14 in southern Utah.

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Following the storm system that brought heavy precipitation to Utah, a massive landslide occurred on the morning of Saturday, October 8th. This landslide caused significant damage along State Route 14 in southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 7, 8:41 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Oct 7, 8:41 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
941 PM MDT FRI OCT 7 2011

.SYNOPSIS...A COLD EARLY SEASON PACIFIC STORM WILL CONTINUE TO
IMPACT THE REGION TONIGHT THEN MOVE SLOWLY EAST SATURDAY. HIGH
PRESSURE WILL GRADUALLY BUILD BACK INTO THE AREA SATURDAY NIGHT
THROUGH SUNDAY. A WEAK DISTURBANCE WILL CLIP FAR NORTHERN UTAH
MONDAY NIGHT AND TUESDAY.

&&

.DISCUSSION...FAIRLY EXTENSIVE WRAPAROUND MOISTURE REMAINS IN
PLACE ACROSS THE CWA THIS EVE NOW ROTATING AROUND THE LOW CENTER
JUST EAST OF THE 4 CORNERS AREA. LIFT HAS INCREASED IN THIS MOIST
BAND AND PRECIP HAS BECOME FAIRLY WIDESPREAD ACROSS THE NORTH AND
CENTRAL CWA. MOST OF THIS IS LIGHT AND BELOW THE RADAR BUT THERE
ARE POCKETS OF MODERATE INTENSITIES.

STILL EXPECT ADVISORY LEVEL SNOW IN THE UINTA MTNS AND WILL
ADJUST THE ADVISORY TIMING TO START NOW.

EXPECT SRN EXTENT OF PRECIP TO REMAINS JUST SOUTH OF I-70 AND IS
SHOULD LAST INTO SAT MORNING THEN TAPER OFF IN THE AFTN AS THE
UPPER LOW PULLS AWAY TO THE EAST. AIRMASS HAS WARMED ENOUGH TO
KEEP PRECIP AS RAIN IN THE VALLEYS WITH SNOW LEVELS SITTING AROUND
6500 FT.

SKIES SHOULD GRADUALLY CLEAR OUT SAT NIGHT BUT DONT SEE MUCH OF A
THREAT OF A FREEZE AS AIRMASS WILL HAVE WARMED AND THERE WILL
STILL BE CONSIDERABLE LOW LEVEL MOISTURE IN PLACE.

UPDATED FORECASTS EARLIER TO RAISE POPS MOST ZONES AND INCREASE
SKY COVER A BIT. WILL SEND ANOTHER QUICK UPDATE TO ADJUST THE
ADVISORY TIMING FOR THE WRN UINTAS.

&&

.AVIATION...MVFR CIGS IN LIGHT RAIN ARE EXPECTED TO PREVAIL AT THE
KSLC TERMINAL MUCH OF THE NIGHT. OCCASIONAL LULLS IN THE PRECIP
WILL ALLOW CIGS TO RISE INTO VFR RANGE FROM TIME TO TIME. VSBY
RESTRICTIONS ARE NOT EXPECTED. WINDS SHOULD REMAIN LIGHT OUT OF
THE SOUTH THROUGH THE NIGHT WITH A SHIFT TO NORTHERLY MID MORNING
SATURDAY. THERE IS A 40 PERCENT CHANCE WINDS WILL SHIFT TO LIGHT
NORTHWEST AS EARLY AS 10-11Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT
     SATURDAY FOR UTZ009.

WY...NONE.
&&

WILENSKY/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 7, 3:33 PM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
433 PM MDT FRI OCT 7 2011

UTZ001>016-019>021-517-518-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
433 PM MDT FRI OCT 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

LIGHT SNOW SHOWERS ACROSS THE UINTA MOUNTAINS WILL BECOME STEADY
AND INCREASE IN INTENSITY THROUGH THE LATTER HALF OF THE NIGHT.
STEADY WET SNOW WILL ALSO DEVELOP ACROSS SOUTHWEST WYOMING DURING
THAT PERIOD...MIXING WITH RAIN AT THE VERY LOWEST ELEVATIONS.
LIGHT SNOW AND ICE ACCUMULATIONS ARE EXPECTED ALONG THE MIRROR LAKE
HIGHWAY...AND A PERIOD OF LIGHT SLUSHY ACCUMULATION IS POSSIBLE
ON THE DIVIDE AREAS ALONG INTERSTATE 80. SIGNIFICANT ACCUMULATIONS
OF NEW SNOW ARE EXPECTED ACROSS THE HIGH PEAKS AND NORTHERN SLOPE
OF THE UINTA MOUNTAINS.

SHOWERS WILL CONTINUE ACROSS THE WESTERN HALF OF THE OUTLOOK AREA
WITH SNOW LEVELS CLIMBING TO 6500 FT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STEADY MODERATE SNOW WILL CONTINUE THROUGH THE MORNING SATURDAY
ACROSS THE WESTERN UINTA MOUNTAINS BEFORE TURNING SHOWERY IN THE
AFTERNOON. STORM TOTAL ACCUMULATIONS ARE EXPECTED TO RANGE BETWEEN
3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS ON THE NORTHERN HALF OF
THE RANGE.

SHOWERS ACROSS THE WESTERN HALF OF THE OUTLOOK AREA WILL CONTINUE
TO DISSIPATE FROM WEST TO EAST ON SATURDAY.

DRIER CONDITIONS AND A WARMING TREND WILL START TO RETURN TO THE
AREA SATURDAY NIGHT AND CONTINUE THROUGH THE FIRST HALF OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Southern Mountains

When
October 8, 2:00 AM MST to 3:00 AM MST
Where
Southern Mountains forecast zone
Property damage
$12 million
Reported by
Newspaper

A landslide occurred 8 miles east of Cedar City, along Utah State Route 14. The landslide occurred sometime before 5 a.m. on the morning of October 8th, when the slide was discovered and the road was closed by the Utah Department of Transportation. The landslide was 1,700 feet in length, and destroyed an 800 foot section of State Route 14. The dirt on the road was as much as 100 feet deep in some places, and it was estimated that the slide consisted of 1.5 million cubic yards of dirt, rock, and debris. This led to the closing of a 12-mile stretch of State Route 14, which is a widely used road in southern Utah, particularly for tourists trying to get to Cedar Breaks National Monument and Bryce Canyon National Park. Early estimates from the Utah Department of Transportation indicated that the cost to repair the damaged section of State Route 14 would be around $12 million.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351972.